Georgia, 2004

Damaging Wind in Georgia, July 16, 2004

July 16, 2004 · NWS JAX · 1 event in 1 county or zone

Resident reported that a large tree limb (12 inches thick and 20 ft long) was broken off by the wind and fell on a dog pen which was destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Resident reported that a large tree limb (12 inches thick and 20 ft long) was broken off by the wind and fell on a dog pen which was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 12:50 PM EST, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 12:50 PM EST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT FRI JUL 16 2004

.SHORT TERM...DEEP UPPER LEVEL TROF AXIS HAS NOW PUSHED A BIT SE OF
THE CWA (COUNTY WARNING AREA). SIGNIFICANT DRYING HAS OCCURRED PER
12Z KJAX SOUNDING AND H2O VAPOR LOOP. HOWEVER...MORE MOISTURE AND
DISTURBANCES MOVING SE FROM UPSTREAM. AT THE SFC...CU FIELD SLOW TO
DEVELOP...WITH MOST CU OVER S TIER AND NW ZONES. ISOLD TSTM
DEVELOPMENT HAS BEEN CONFINED TO MARION COUNTY AND POINTS S WITH
MUCH LESS COVERAGE THAN THU AND WEAKER THUS FAR.

THIS EVENING...EXPECT GREATEST TSTM COVERAGE GENERALLY ALONG AND S OF
A KSGJ TO KGNV LINE. IN ADDITION...A WK SHORT WAVE IS PROGGED TO
MOVE INTO SE GA BY SUNSET...WITH A POSSIBLY TEMPORARY INCREASE IN
COVERAGE OVER THAT AREA AS WELL.

SAT...MODELS PUSH A RATHER POTENT 500 MB VORT MAX ACROSS GA LATE IN
THE DAY. AS A RESULT...SHOULD SEE A WHOLESALE INCREASE IN POPS VS
TODAY. DIFFERENCES IN MODELS REVOLVE AROUND RESULTING LOW-LEVEL LOW
PRESSURE DEVELOPMENT IN RESPONSE TO THIS FEATURE. GFS STILL INSISTS
THAT A 1006 MB LOW WILL DEVELOP ACROSS N OR CENTRAL GA...WITH ETA
SHOWING WEAKER LOW DEVELOPMENT FARTHER N. GFS APPEARS TO HAVE A
SOME CONVECTIVE FEEDBACK ISSUES...SO WOULD LEAN MORE TOWARD ETA
FEATURES. THIS WILL RESULT IN LESS 850 MB WINDS AND LESS SEVERITY
OF STORMS. HOWEVER...ACTIVITY WILL BE QUITE STRONG OVER N GA ZONES
AND SPC HAS THIS AREA IN A SLIGHT RISK.

SUN...MORE SHORTWAVE ENERGY AVAILABLE ROUNDING BASE OF UPPER TROF...
BUT TIMING BECOMES MORE DIFFICULT. WILL CONTINUE HIGH CHANCE POPS
FOR ENTIRE AREA.

.LONG TERM...GFS STILL DEPICTING MID-LEVEL DRYING (ESP OVER N 2/3 OF
THE AREA) EARLY NEXT WEEK. ALTHO UPPER TROF DAMPENS BY MID TO LATE
WEEK...MOISTURE RETURNS ENUF FOR NEAR CLIMO POPS DURING THIS
PERIOD. AS TROF WEAKENS...ABOVE CLIMO TEMPS BY MID TO LATE WEEK.

&&

.MARINE...GRADIENT NOT QUITE AS STRONG OVER THE WATERS TONIGHT SO DO
NOT EXPECT AS STRONG OF A NOCTURNAL SURGE. WENT CLOSE TO ETA FOR
WIND GRIDS THROUGH THE NEXT SEVERAL DAYS AS GFS APPEARS WAY TO STRONG
DUE TO FEEDBACK ISSUES. HOWEVER...MODELS DO AGREE ON OFFSHORE AREAS
APPROACHING SCA CONDITIONS BY SATURDAY NIGHT INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 71 88 71 89 / 10 60 50 50
SSI 75 85 74 86 / 10 50 50 50
JAX 72 88 72 90 / 20 60 50 50
SGJ 74 84 74 86 / 20 60 50 40
GNV 72 88 72 88 / 30 60 50 50
OCF 72 87 72 87 / 30 60 40 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CARROLL/CAMP
Hazardous weather outlook, Jul 16, 11:15 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT FRI JUL 16 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1215 PM EDT FRI JUL 16 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE ACROSS NORTHEAST FLORIDA
TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON MAINLY
SOUTH OF INTERSTATE 10. STORMS WILL BE MOVING TO THE SOUTHEAST AT
AROUND 20 MPH. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE
PRODUCING WIND GUSTS TO 60 MPH...HAIL...FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL. HOWEVER...OVERALL COVERAGE WILL BE MUCH LESS
THAN ON THURSDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE ON SATURDAY AND
SUNDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SATURDAY AND
SUNDAY WITH ISOLATED SEVERE STORMS POSSIBLE PRODUCING STRONG
GUSTY WINDS AND HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/SEC

In the hours before

Special weather statement, Jul 16, 6:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 PM EDT FRI JUL 16 2004

GAZ132-170100-
COFFEE GA-
753 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 900 PM EDT...

AT 753 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
18 MILES SOUTHWEST OF AMBROSE TO 13 MILES SOUTHWEST OF DOUGLAS...OR
ALONG A LINE EXTENDING FROM 12 MILES WEST OF WILLACOOCHEE TO 3 MILES
NORTHEAST OF WILLACOOCHEE...MOVING EAST TO NORTHEAST AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
AMBROSE...DOUGLAS...PRIDGEN...BROXTON AND WEST GREEN THROUGH 900 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 16, 6:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
757 PM EDT FRI JUL 16 2004

FLZ023-170100-
BAKER FL-
757 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN BAKER
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 900 PM
EDT...

AT 757 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM CENTERED 13 MILES NORTHWEST OF
TAYLOR...OR ABOUT 12 MILES SOUTH OF FARGO...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TAYLOR
THROUGH 900 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 16, 7:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
810 PM EDT FRI JUL 16 2004

FLZ024-GAZ165-166-170115-
COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
810 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 915 PM
EDT...

AT 810 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES NORTHWEST OF KINGS FERRY TO 10 MILES SOUTHWEST OF KINGS
FERRY...OR ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF FOLKSTON
TO 4 MILES NORTHWEST OF HILLIARD...MOVING EAST AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS
FERRY...WOODBINE...COLESBURG...KINGSLAND...ST. MARYS...KINGS BAY BASE
AND HARRIETTS BLUFF THROUGH 915 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 16, 7:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
810 PM EDT FRI JUL 16 2004

FLZ021-022-035-170100-
COLUMBIA FL-GILCHRIST FL-SUWANNEE FL-
810 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
SUWANNEE...COLUMBIA AND NORTHERN GILCHRIST COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 900 PM EDT...

AT 810 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF
SUWANNEE VALLEY...OR ABOUT 10 MILES NORTH OF LAKE CITY...MOVING EAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WINFIELD...SUWANNEE VALLEY...LAKE CITY...FIVE
POINTS...WATERTOWN AND RURAL AREAS OF NORTHERN GILCHRIST THROUGH 900
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 16, 7:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EDT FRI JUL 16 2004

GAZ164-170130-
CHARLTON GA-
850 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 930 PM EDT...

AT 850 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES WEST OF ST.
GEORGE...OR ABOUT 16 MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND ST. GEORGE THROUGH 930 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Jul 16, 7:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 PM EDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BRANFORD                29.96N 82.93W
07/16/2004                   SUWANNEE           FL   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF TREES DOWN NEAR BRANFORD

&&

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 16, 8:00 PM EST
Where
Camden County, Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.800, -81.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405918.